MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation summary: the service engineer (se) inspected the device and determined the ventilator needed a new dc (direct current) to dc converter printed circuit board.Medtronic has received the component from the customer and failure analysis is underway.A supplemental medwatch report with the findings will be submitted once the investigation is complete.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that at power up, the 980 ventilator had smoke coming from the center of the device.The ventilator was not in use on a patient at the time of the event.
 
Additional Manufacturer Narrative
Device evaluation summary: a direct current (dc) - dc converter printed circuit board (pcb) and a graphical user interface (gui) pcb were returned to medtronic for failure investigation.A visual inspection of the returned dc-dc converter pcb was conducted and the following was observed: the capacitor c83 was severely thermally damaged, with smoke damage on the pcb and adjacent connector and components.Preliminary testing of the pcb, using the multimeter, revealed the following: there was a resistance reading of 1 ohm (short circuit) across the damaged capacitor c83.The part was not connected to a test ventilator to avoid further circuit damage, as the short circuit was still present inside the capacitor.A visual inspection of the returned gui pcb was conducted and the following was observed: there was significant smoke damage on the solder side of the pcb near the p1 connector.This damage was caused by a fault on the adjacent pb980 dc to dc converter pcb.The part was attached to the failure investigation test ventilator for analysis.The unit was powered up normally and no errors were recorded in the diagnostic logs.Testing was performed successfully without any errors.The unit was put into normal ventilation mode and ran successfully for 24 hours.A review of the test ventilator logs revealed that no errors and no unexpected alarms were observed during the test run in period.Despite the smoke damage this pcb was functioning correctly.There was no functional fault found.The pcb was smoke damaged.If information is provided in the future, a supplemental report will be issued.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
michael collins road mervue
galway
MDR Report Key8511880
Report Number8020893-2019-00082
Device Sequence Number16472634
Product Code CBK
UDI-Device Identifier10884521201507
UDI-Public10884521201507
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K162738
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980
Device Catalogue Number980U3ENASAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2019
Initial Date Received by Manufacturer 03/17/2019
Supplement Date Received by Manufacturer05/02/2019
Initial Report FDA Received Date04/12/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1